Neuroleptic malignant syndrome developing after acute overdose with olanzapine and chlorpromazine

Enasio Morris, Digby Green, Andis Graudins

Research output: Contribution to journalArticleResearchpeer-review

13 Citations (Scopus)

Abstract

Neuroleptic malignant syndrome (NMS) is a relatively uncommon side effect that may develop after a recent increase in the therapeutic dose of an antipsychotic medication or the addition of a new agent in therapeutic doses. Case Report: We report a case of NMS developing in a 36-year-old female patient 2 days following deliberate self-poisoning with 30 10-mg olanzapine tablets, 7 100-mg chlorpromazine tablets and an unknown amount of escitalopram. These were the patient's own medications. She had not been taking these for several weeks. The patient initially presented with sedation from her overdose which resolved over the next 24 hours. Following this, over the subsequent 24 hours, she became progressively confused, ataxic, hypertonic, ferbrile and tachycardic, with marked lead pipe rigidity of the limbs. Head CT, lumbar puncture and septic screen were all negative. She was treated with intravenous midazolam infusion, nasogastrically administered bromocriptine, external cooling and was mechanically ventilated. She gradually improved over a period of 10 days, with residual confusion lasting another week, and was discharged well with no deterioration from her premorbid neurologic state. Conclusion: To our knowledge, although there are numerous cases reported with therapeutic use, NMS has not been reported to develop following acute olanzapine overdose. Clinicians should be aware that this may be an uncommon side effect of antipsychotic medication.

Original languageEnglish
Pages (from-to)27-31
Number of pages5
JournalJournal of Medical Toxicology
Volume5
Issue number1
DOIs
Publication statusPublished - 2009
Externally publishedYes

Keywords

  • Chlorpromazine
  • Deliberate self-poisoning
  • Drug toxicity
  • Neuroleptic malignant syndrome
  • Olanzapine

Cite this